Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 58, NWS Kansas City, MO

August 28, 2008Howard County, Randolph County, Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 28, 2008, 7:08 PM CDT for Howard County, Randolph County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2008, 7:08 PM CDT (00:08 UTC)
Expired
Aug 28, 2008, 10:00 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Howard County, MO, Randolph County, MO

The radar

The St Louis radar (KLSX), 167 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 290008
FFWEAX
MOC089-175-290300-
/O.NEW.KEAX.FF.W.0058.080829T0008Z-080829T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT THU AUG 28 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN HOWARD COUNTY IN CENTRAL MISSOURI
  SOUTHERN RANDOLPH COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 1000 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. RADAR ESTIMATES THAT ONE TO TWO INCHES OF RAIN HAD 
  FALLEN IN LESS THAN AN HOUR. ADDITIONAL RAINFALL OF AROUND 
  ONE HALF INCH IS POSSIBLE. IN ADDTIION...REPORTS OF STREET 
  FLOODING IN MOBERLY HAVE BEEN RECIEVED AS OF 7 PM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOBERLY...CLARK AND HIGBEE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3926 9232 3922 9260 3943 9264 3944 9233

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:30 PM CDT, 38 minutes earlier.

Area forecast discussion, Aug 28, 6:30 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT THU AUG 28 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/305 PM CDT THU AUG 28 2008/
SHORT RANGE (TONIGHT THROUGH SATURDAY NIGHT)...

SEE PREVIOUS DISCUSSION BELOW FOR MESOSCALE DISCUSSION ABOUT SEVERE
POTENTIAL TONIGHT. ONE ADDITIONAL CONCERN WILL BE WITH THE POST
FRONTAL DEVELOPMENT OF STORMS...ALREADY OCCURRING IN SOUTHEAST
NEBRASKA. THIS CONVECTION IS TIED MORE TO THE 700 MB LAYER...WHICH
SHOULD GRADUALLY SLIDE TO THE SOUTH THIS EVENING WITH THE 700 MB
SHORT WAVE. THIS MAY BECOME MARGINALLY SEVERE WITH LARGE HAIL AS
ELEVATED CAPES OF 1500 TO 2000 J/KG EXIST AT THIS POINT IN THE AREA.

DUE TO THE POST FRONTAL POTENTIAL...WILL PULL CHANCE POPS A LITTLE
FURTHER NORTH FOR THE EVENING HOURS. WILL RAISE POPS TO LIKELY
CATEGORIES IN THE SOUTH TO COVER DEVELOPMENT AHEAD OF THE COLD
FRONT. EVEN AFTER MIDNIGHT WILL KEEP SLIGHT CHANCE POPS GOING IN
SOUTHERN HALF OF THE FORECAST AREA. NAM SHOWING SOME WEAK ISENTROPIC
LIFT CONTINUING AFTER MIDNIGHT ON THE 305KT SURFACE UNTIL AFTER 09Z.

FOR FRIDAY...WILL KEEP DRY FORECAST GOING...ALTHOUGH NAM SHOWING
POTENTIAL OF CONVECTION IN SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI...THAT COULD BUILD AS FAR NORTH AS THE EXTREME SOUTHWEST
PORTIONS OF THE FORECAST AREA. GFS KEEPS CONVECTION FURTHER TO THE
SOUTH...SO WILL NOT CHANGE THE GOING FORECAST...BUT SOMETHING TO BE
WATCHED.

MUCH DRIER DEWPOINTS THAT ARE SHOWING UP OVER NEBRASKA AT THIS
TIME...SHOULD BE ABLE TO PUSH INTO NORTHWEST MISSOURI LATE
TONIGHT...BUT BIG QUESTION ON HOW FAR SOUTH AND EAST THIS DRY AIR
CAN MAKE IT.  WILL FOLLOW THE NAM LEAD ON BRINGING THIS DRIER AIR
INTO NORTHWEST MISSOURI LATE THIS EVENING...SPREADING IT FURTHER TO
THE EAST OVERNIGHT...BUT DOUBT WE WILL SEE MUCH PUSH TO THE SOUTH OF
THE MISSOURI RIVER...AS CORE OF SURFACE HIGH MOVES ACROSS SOUTHERN
IOWA AND NORTHERN MISSOURI ON FRIDAY...THEN EAST INTO ILLINOIS BY
SATURDAY MORNING.

FOR TEMPERATURES...GIVEN READINGS THAT ARE OCCURRING BEHIND THE COLD
FRONT TODAY...WILL GO SLIGHTLY ON THE COOL SIDE OF GUIDANCE FOR
HIGHS ON FRIDAY. THEN WITH AN EXPECTED COOL START SATURDAY MORNING
AND STILL EAST TO SOUTHEAST WINDS...WILL ALSO GO SLIGHTLY BELOW
GUIDANCE FOR SATURDAY.

PC

MEDIUM RANGE (SUN-THU)...

CONTINUITY RULES THE FIRST HALF OF THE MEDIUM RANGE PORTION OF THE
FORECAST AS SFC RIDGING IS EXPECTED TO CONTINUE TO HAVE A STRONG
INFLUENCE ON THE REGION FOR SUNDAY AND MONDAY.  HAVE MADE ONLY
SUBTLE ADJUSTMENTS TO TEMPERATURES BOTH DAYS...AS H850 TEMPERATURES
AROUND 20C WITH COINCIDING MIXING LEVELS SHOULD PRODUCE READINGS IN
THE MIDDLE TO UPR 80S IN MOST LOCATIONS.

IN THE SECOND HALF OF THE MEDIUM RANGE /TUE-THU/ SOME UNCERTAINTY
STILL REMAINS WITH REGARDS TO THE TRACK AND EVOLUTION OF HURRICANE
GUSTAV.  THE ECMWF...WHILE MAYBE NOT THE PERFECT SOLUTION...STILL
HAS A BETTER GRIP ON GUSTAV AND THE POSSIBLE EFFECTS ON THE LONG
WAVE PATTERN OVER THE CONUS.  FEEL THAT NEXT UPR TROUGH CROSSING THE
ROCKIES MON NIGHT/TUESDAY WILL SLOW SOMEWHAT...PUSHING A SFC COLD
FRONT TOWARDS THE CWA TUESDAY NIGHT.  THEN THE REAL QUESTIONS BEGIN
WITH HOW GUSTAV WILL TRACK ONCE IT ARRIVES ONTO THE MAINLAND.  THE
ECMWF IS DRIVING THIS SYSTEM TOO FAR WEST...WHILE THE GFS APPEARS TO
SHEAR OUT THE DISTURBANCE WHICH IS A SOLUTION THAT IS COMPLETELY
DISREGARDED AT THIS POINT.  REGARDLESS...HIGHEST CHANCE FOR PRECIP
APPEARS TO ARRIVE IN THE WEDNESDAY THROUGH THURSDAY TIMEFRAME...THUS
HAVE INCREASED POPS IN THIS TIME PERIOD.  DEPENDING ON THE TRACK OF
THE TROPICAL SYSTEM...THIS FRONT MAY STALL OUT NEAR THE CWA FOR THE
END OF THE WEEK PROVIDING COOLER TEMPERATURES AND INCREASED PRECIP
CHANCES...ESPECIALLY OVER THE EASTERN HALF OF THE CWA.

DUX

&&

.PREV DISCUSSION...

/1152 AM CDT THU AUG 28 2008/
SHORTWAVE IN ERN IA CONTINUED TO PROGRESS EAST WITH 2-3MB PRESSURE
RISES IN ERN NEB/WRN IA DRIVING THE COLD FRONT IN XTRM NWRN MO SE AT
10-20 MPH. MORNING UPPER AIR DEPICTS MODERATELY STEEP LAPSE RATES
BETWEEN 700-500MB WITH THE SC/ACCAS IN WCNTRL AND CNTRL GIVING A HINT
OF THE POTENTIAL INSTABILITY FOR THIS AFTN. PROFILERS AS WELL AS
MORNING UPPER AIR ALSO DEPICTS THAT THE STRONGEST H7-H3 WIND FIELDS
WILL NOT BE JUXTAPOSITION ALONG THE FRONT THIS AFTERNOON...REMAINING
WELL NORTH INTO NEBRASKA...IOWA AND XTRM NWRN MO LATE THIS AFTERNOON.

HAVE GENERALLY FOLLOWED THE LATEST 12Z NAM IN THE EVOLUTION OF THE
CONVECTIVE EVENT FOR THIS AFTERNOON AND EARLY TNGT. MODEL SOUNDINGS
SUGGEST THAT SBCAPES WILL RISE TO AROUND 3500-4000 J/KG BY LATE THIS
AFTERNOON...ALONG AND AHEAD OF THE FRONT WHICH SHOULD MOVE SOUTHEAST
TO A UNIONVILLE TO KCI LINE BY 21Z. AS PER MODEL
SOUNDINGS...SUFFICIENT HEATING JUST AHEAD OF THE BOUNDARY SHOULD
BREAK THE STRONG 800MB CAPPING INVERSION...FIRST ACROSS THE NERN CWA
AROUND 20Z...THEN WCNTRL MO BTWN 20-22Z.

WIND PROFILES WILL BE GENERALLY UNIDIRECTIONAL AHEAD OF THE BOUNDARY
WITH SFC-3KM SHEAR VALUES NR 20KTS WITH SFC-6KM SHEAR AROUND 25-30
KNOTS. THE STG INSTABILITY ALONG WITH MARGINAL SFC-3KM SHEAR WILL
LIKELY BE SUFFICIENT FOR A MODEST SQUALL LINE DEVELOPMENT BY 00Z TO
02Z WITH A SE MOVEMENT AROUND 15-25 KNOTS. INITIALLY THE CONVECTION
WILL BE SCT TO BKN DURING THE LATE AFTN HOURS.

GIVEN THE DRIER AIR UPSTREAM FROM 800 MB THROUGH 500 MB...DCAPE
VALUES MAY EXCEED 1000 J/KG...INCREASING THE THREAT OF STRONG
STRAIGHT LINE WINDS. UNIDIRECTIONAL WIND PROFILES DO NOT FAVOR
TORNADIC DEVELOPMENT. HOWEVER...GIVEN THE STG INSTABILITY...LARGE
HAIL IS PSBL.

GIVEN THE PROJECTED MOVEMENT OF THE CDFNT...THE LINE OF CONVECTION
SHOULD MOVE OUT OF THE CWA BTWN 03-06Z.

DB

&&

.AVIATION...

FOR THE 00Z TAFS...WILL CONTINUE THE THREAT OF THUNDERSTORMS AT THE
KSTJ SITE THROUGH 02Z WITH THE ELEVATED BAND OF STORMS CURRENTLY
MOVING ACROSS THAT REGION...BUT AT THIS TIME EXPECTING STORMS IN THE
KANSAS CITY AREA TO REMAIN SOUTH OF THE RIVER. WILL ALSO PUT SOME
MVFR VSBYS IN AT THE KSTJ SITE FOR LATE TONIGHT AS LIGHT WINDS AND
WET GROUND COMBINE TO PRODUCE SOME FOG.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Aug 28, 3:30 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT THU AUG 28 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
330 PM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT HAS MOVED TO A LINE FROM EAST CENTRAL KANSAS THROUGH
NORTHEAST MISSOURI THIS AFTERNOON...THOUGH THE ATMOSPHERE BEHIND THE
FRONT STILL REMAINS UNSTABLE...AND SUPPORTIVE FOR SEVERE
THUNDERSTORM DEVELOPMENT.

THUNDERSTORMS THAT HAVE DEVELOPED ACROSS FAR NORTHWEST MISSOURI WERE
SLIGHTLY ELEVATED IN NATURE...THOUGH WERE CAPABLE OF PRODUCING
MARGINALLY SEVERE HAIL. AS THESE STORMS MOVE SOUTH...AND ADDITIONAL
STORMS FORM ALONG AND NEAR A ST JOSEPH TO PRINCETON LINE...SEVERE
HAIL AND WIND WILL BECOME MORE LIKELY.

THIS ACTIVITY WILL AFFECT AREAS NORTH OF THE MISSOURI RIVER THIS
AFTERNOON AND EARLY EVENING...WHILE PUSHING SOUTH OF THE MISSOURI
RIVER THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY. AT
THIS TIME...IT IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE AREA FOR THE REMAINDER OF
THIS AFTERNOON AND EVENING.

DB/21

In the hours before

Local storm report, Aug 28, 5:57 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT THU AUG 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             KANSAS CITY             39.12N 94.55W
08/28/2008  E0.88 INCH       JACKSON            MO   FIRE DEPT/RESCUE

            NICKEL SIZE HAIL WAS REPORTED AT STERLING AND 49TH
            STREET.

&&

GAMIS
Local storm report, Aug 28, 6:11 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CDT THU AUG 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             BLUE SPRINGS            39.02N 94.28W
08/28/2008  E1.00 INCH       JACKSON            MO   PUBLIC

            GUSTS UP TO 50 MPH

&&

GAMIS
Local storm report, Aug 28, 6:12 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 PM CDT THU AUG 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 N LEES SUMMIT         39.00N 94.38W
08/28/2008  E0.88 INCH       JACKSON            MO   CO-OP OBSERVER

&&

GAMIS
Local storm report, Aug 28, 6:13 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
613 PM CDT THU AUG 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 SW BLUE SPRINGS       39.00N 94.30W
08/28/2008  E1.50 INCH       JACKSON            MO   PUBLIC

&&

21
Local storm report, Aug 28, 6:39 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 PM CDT THU AUG 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 W EDGERTON            38.76N 95.03W
08/28/2008  E1.75 INCH       JOHNSON            KS   PUBLIC

            ALONG JOHNSON/DOUGLAS COUNTY LINE. RELAYED FROM WFO TOP.

&&

21
Local storm report, Aug 28, 7:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT THU AUG 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     MOBERLY                 39.42N 92.44W
08/28/2008                   RANDOLPH           MO   EMERGENCY MNGR

            TREES DOWN IN MOBERLY. AIRPORT REPORTED WIND GUST TO 54
            MPH.

&&

21

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:08 PM CDTSevere Thunderstorm WarningEAXJohnson37 min
Aug 28, 7:33 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis42 min
Aug 28, 7:58 PM CDTSevere Thunderstorm WarningEAXCooper36 min
Aug 28, 7:58 PM CDTSevere Thunderstorm WarningEAXHenry47 min

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.